Alert archive / Oklahoma / Tornado Warnings in 2003
Tornado Warning 54, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 8, 2003, 5:31 PM CDT for Lincoln County, Pottawatomie County, Oklahoma. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 5:31 PM CDT (22:31 UTC)
- Expired
- May 8, 2003, 6:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Lincoln County, OK, Pottawatomie County, OK
The radar
The Norman radar (KTLX), 30 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:35 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2594 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 11.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOUN 082231 TOROKC OKC081-125-082345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 529 PM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... LINCOLN COUNTY IN CENTRAL OKLAHOMA POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA * UNTIL 630 PM CDT * AT 529 PM CDT...A LARGE...AND VIOLENT TORNADO WAS LOCATED JUST EAST OF THE GENERAL MOTORS PLANT IN SOUTHEAST OKLAHOMA CITY...MOVING EAST AT 35 MPH. THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. IF YOU ARE IN THE PATH OF THIS LARGE AND DESTRUCTIVE TORNADO... TAKE COVER IMMEDIATELY. A BASEMENT OR STORM SHELTER IS BEST. OTHERWISE...TAKE COVER IN AN INTERIOR CLOSET OR BATHROOM AWAY FROM OUTSIDE WALLS AND WINDOWS. COVER YOUR HEAD WITH PILLOWS AND BLANKETS. IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER. LAT...LON 3555 9714 3530 9713 3531 9679 3565 9677 $$ JAMES
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 8, 3:34 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 8, 3:34 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED... NATIONAL WEATHER SERVICE NORMAN OK 334 PM CDT THU MAY 8 2003 UPDATED TO ISSUE WIND ADVISORY FOR NW OK FROM 4 UNTIL 7 PM THIS EVENING. REMAINDER OF FORECAST REASONING REMAINS UNCHANGED. MILLER .OUN... OK...WIND ADVISORY UNTIL 7 PM THIS EVENING OKZ004-005-009-010. TX...NONE. **************************** 219 PM CDT THUS MAY 8 2003 ...POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK INCLUDING SUPERCELLS AND TORNADOES ACROSS THE CENTRAL THIRD OF OKLAHOMA DURING THE NEXT 3-9 HOURS... MID/UPPER LEVEL TROF AND SFC LOW CONT TO RAPIDLY DEEPEN OVER WRN KS/ERN CO EARLY THIS AFTERNOON.. AND THERE IS SUBTLE EVIDENCE OF A SECONDARY IMPULSE PUSHING EWD ACROSS NEW MEXICO. 18Z OUN SOUNDING INDICATES THAT CAPPING IS MUCH WEAKER THAN PREVIOUSLY EXPECTED ALONG DRYLINE ACROSS MOST OF OKLAHOMA. POTENT THERMODYNAMIC PROFILE IS EVIDENT WITH VERY HIGH BOUNDARY LAYER MOISTURE CONTENT.. LOW LCL HGHTS AND STEEP MID LEVEL LAPSE RATES. IN ADDITION..THE HODOGRAPH SHOWS SIGNIFICANT LOW LEVEL AND DEEP LAYER SHEAR IN PLACE.. HILITED BY A DISTINCT KINK IN THE HODOGRAPH AT ABOUT 1.5 KM AGL. THIS TYPE OF LOW LEVEL SHEAR PROFILE IN COMBINATION WITH ABOVE MENTIONED THERMODYNAMICS HAS OFTEN BEEN ASSOCIATED WITH ENVIRONMENTS SUPPORTIVE OF LONG LIVED STRONG/VIOLENT TORNADOES. EXPECT INITIATION INVOF THE DRYLINE WITHIN THE NEXT COUPLE HOURS WITH SUPERCELL DEVELOPMENT LIKELY. SVR THREAT WILL LIKELY CONTINUE WELL INTO THE NITE AS STRONG UVVS CONT ALONG DRYLINE UNTIL AT LEAST 06Z ACROSS MUCH OF OKLAHOMA. LIKELY TO SEE DEVELOPMENT SWD INTO TEXAS LATER THIS AFT/EVE. INSTABILITY AXIS WILL RELOAD FRIDAY OVER THE SE ZONES.. AND THEN EXPAND NWWD INTO REDEVELOPING WARM FRONTAL ZONE FRIDAY NITE. HAVE READJUSTED POPS TO ACCOUNT FOR THIS THINKING. NEXT WAVE WILL EJECT ONTO THE PLAINS SATURDAY.. BUT MAIN FOCUS FOR ACTIVITY WITH THIS WAVE LOOKS TO BE NORTHEAST OF THE OUN CWA ATTM. HOWEVER..STILL LIKELY TO SEE AT LEAST A FEW STORMS ALONG/SE OF I44 CORRIDOR AHEAD OF DRYLINE/FRONT. IT APPEARS THAT LOW LEVEL RIDGING WILL FINALLY BUILD SWD FAR ENUF SUNDAY INTO MONDAY TO ALLOW FOR A BRIEF RESPITE FROM STORMS..BUT TROPICAL BOUNDARY LAYER AIR WILL BE LURKING CLOSE BY AND SHUD MOVE BACK NWD MONDAY/TUES AS LONG WAVE TROF RELOADS OVER THE WRN CONUS. WE WILL BRING SLGT CHC POPS BACK INTO THE SW ZONES MONDAY AFTERNOON WITH ONSET OF MOISTURE RETURN.. AND THEN EXPAND/INCREASE POPS ACROSS THE REST OF THE AREA THRU MID WEEK. MORE BOUTS OF SVR STORMS SEEM LIKELY AS SIGNIFICANT INSTABILITY AXIS REMAINS SUPERIMPOSED UNDERNEATH STRONG MID LEVEL FLOW. MILLER OKC 64 89 67 84 / 60 20 20 30 HBR 59 91 64 88 / 10 20 20 20 SPS 66 94 68 92 / 50 30 20 30 GAG 51 89 57 82 / 10 30 30 10 PNC 64 85 67 82 / 60 20 40 20 DUA 71 88 72 88 / 60 20 20 40 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, May 8, 3:40 PM CDT, 1 hour 51 minutes before
OKZ004>048-050>052-TXZ083>090-091200-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT THU MAY 8 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS
PORTIONS OF CENTRAL AND NORTHERN OKLAHOMA. THERE IS ALSO A MODERATE
RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL OKLAHOMA... WHILE A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR WESTERN PORTIONS OF
OKLAHOMA AND NORTH TEXAS.
LOCATION...
THE HIGH RISK AREA IS ALONG AND EAST OF THE INTERSTATE 35
CORRIDOR... AND NORTH OF A PAULS VALLEY TO ADA LINE. THE OKLAHOMA
CITY METRO AREA IS INCLUDED IN THE HIGH RISK AREA. BOUNDING THE HIGH
RISK AREA IS A MODERATE RISK AREA THAT EXTENDS ALONG AND EAST OF A
LINE FROM ENID TO LAWTON... AND NORTH OF A LINE FROM LAWTON TO
MARIETTA... TO DURANT. THE SLIGHT RISK AREA COVERS THE REMAINDER OF
WEST CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS... EAST OF A LINE FROM
CHEROKEE... TO CACHE... TO ELECTRA TEXAS.
TIMING...
SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP THIS AFTERNOON...
EVENING... AND OVERNIGHT.
IMPACTS...
SOME OF THE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
STRONG TORNADOES. VERY LARGE HAIL TO AROUND BASEBALL SIZE WILL ALSO
BE POSSIBLE. WIND GUSTS TO ABOUT 80 MPH MAY ALSO OCCUR WITH THESE
STORMS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY FRIDAY MORNING.
DISCUSSION...
BY MID AFTERNOON... THE DRYLINE EXTENDED FROM NEAR ALVA OKLAHOMA TO
JUST WEST OF WICHITA FALL TEXAS. THE DRYLINE IS FORECAST TO
CONTINUE TO MOVE EAST... REACHING CENTRAL OKLAHOMA THIS EVENING.
LOW-LEVEL WINDS WILL CONVERGE ON THE DRYLINE... PROVIDING A
SUBSTANTIAL AMOUNT OF LIFT. THIS... COMBINED WITH VERY HIGH
INSTABILITIES AND FAVORABLE WIND PROFILES... WILL LIKELY RESULT IN
THE FORMATION OF MULTIPLE SUPERCELL THUNDERSTORMS. THE FAVORABLE
CONDITIONS FOR SUPERCELL DEVELOPMENT WILL CONTINUE INTO THE NIGHT...
WITH A SLOW DECREASING TREND. MOST OF THE SEVERE WEATHER SHOULD END
BY SUNRISE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...NEAR 100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...NEAR 100 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG WEST WINDS WILL BE POSSIBLE THIS AFTERNOON WEST OF THE
DRYLINE... ESPECIALLY IN NORTHWEST OKLAHOMA. A FEW GUSTS OVER 40 MPH
WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH WEDNESDAY. THE DAYS
WITH THE GREATEST RISK OF SEVERE STORMS WILL BE FRIDAY AND SATURDAY
TO THE EAST OF I-35... AND TUESDAY AND WEDNESDAY ACROSS THE ENTIRE
AREA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
GRAPHICAL OUTLOOKS ARE AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/OUN
CJSIn the hours before
Special weather statement, May 8, 4:57 PM CDT, 34 minutes before
OKZ027-028-039-040-082215- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 457 PM CDT THU MAY 8 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...GRADY...MCCLAIN AND STEPHENS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF MARLOW AT 457 PM CDT...MOVING NORTHEAST AT 40 MPH. THE STORM WILL MOVE ACROSS THE LINDSAY... REACHING INTERSTATE 35 AND PURCELL NEAR 6 PM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. CJS
Local storm report, May 8, 4:58 PM CDT, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
458 PM CDT THU MAY 08 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM OKLAHOMA CITY OK .75 INCH HAIL
05/08/03 OKLAHOMA REPORTED BY OBSERVER AT
WILL ROGERS WORLD AIRPORT
IN SOUTHWEST OKCSpecial weather statement, May 8, 5:06 PM CDT, 25 minutes before
OKZ026-030-082215- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 506 PM CDT THU MAY 8 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND POTTAWATOMIE COUNTIES. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED NEAR NEWCASTLE...MOVING NORTHEAST AT 30 MPH. IF THIS STORM CONTINUES ITS CURRENT TRACK AND STRENGTH... WARNINGS MAY BE REQUIRED FOR NORTHERN POTTAWATOMIE AND SOUTHERN LINCOLN COUNTIES SHORTLY AFTER 530 PM. PEOPLE IN LINCOLN AND POTTAWATOMIE COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. CJS
Local storm report, May 8, 5:12 PM CDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT THU MAY 08 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM MOORE OK TORNADO
05/08/03 CLEVELAND TORNADO ON GROUND ON SOUTH
SIDE OF MOORE. HWY 37 & WESTERNSpecial weather statement, May 8, 5:19 PM CDT, 12 minutes before
OKZ026-030-082230- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 519 PM CDT THU MAY 8 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND POTTAWATOMIE COUNTIES. A THUNDERSTORM PRODUCING A TORNADO WAS LOCATED IN THE EAST PART OF MOORE... MOVING EAST AT 30 MPH. IF THIS STORM CONTINUES ITS CURRENT SPEED AND STRENGTH... TORNADO WARNINGS MAY BE REQUIRED FOR SOUTHERN LINCOLN AND NORTHERN POTTAWATOMIE COUNTIES BEFORE 6 PM. PEOPLE IN LINCOLN AND POTTAWATOMIE COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES...AND BE PREPARED TO TAKE SHELTER. CJS
Special weather statement, May 8, 5:26 PM CDT, 5 minutes before
OKZ026-030-082245- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 526 PM CDT THU MAY 8 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND POTTAWATOMIE COUNTIES. A THUNDERSTORM PRODUCING A TORNADO IN THE EAST PART OF OKLAHOMA CITY AT 526 PM CDT...WAS MOVING EAST NORTHEAST AT 35 MPH. THIS DANGEROUS TORNADO WAS PRODUCING DAMAGE. TORNADO WARNINGS WILL LIKELY BE REQUIRED FOR LINCOLN AND NORTHERN POTTTAWATOMIE COUNTIES BEFORE 6 PM. PEOPLE IN LINCOLN AND POTTAWATOMIE COUNTIES...ESPECIALLY IN THE COMMUNITIES OF MCCLOUD AND MEEKER... SHOULD CONSIDER SEEKING SHELTER. CJS
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 9:49 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 41 min |
| May 7, 10:10 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 50 min |
| May 7, 10:22 PM CDT | Tornado Warning | OUN | Tillman | 23 min |
| May 7, 10:27 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer | 48 min |
| May 7, 10:43 PM CDT | Tornado Warning | OUN | Tillman | 47 min |
| May 7, 11:02 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 43 min |
| May 7, 11:04 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 41 min |
| May 7, 11:44 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 46 min |
| May 7, 11:45 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Stephens | 45 min |
| May 7, 11:59 PM CDT | Tornado Warning | OUN | Cotton | 31 min |
| May 8, 12:14 AM CDT | Severe Thunderstorm Warning | OUN | Woodward | 46 min |
| May 8, 12:26 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Washita | 34 min |
| May 8, 12:29 AM CDT | Severe Thunderstorm Warning | OUN | Stephens | 46 min |
| May 8, 12:37 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 23 min |
| May 8, 12:59 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 46 min |
| May 8, 1:01 AM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 44 min |
| May 8, 1:02 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 43 min |
| May 8, 1:12 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Stephens | 48 min |
| May 8, 1:16 AM CDT | Tornado Warning | OUN | Jefferson | 29 min |
| May 8, 1:20 AM CDT | Tornado Warning | OUN | Stephens | 25 min |
| May 8, 1:31 AM CDT | Tornado Warning | OUN | Carter, Garvin, Murray | 44 min |
| May 8, 1:46 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 44 min |
| May 8, 2:06 AM CDT | Tornado Warning | OUN | Carter, Love | 39 min |
| May 8, 2:11 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 49 min |
| May 8, 2:42 AM CDT | Tornado Warning | OUN | Carter, Love, Marshall | 33 min |
| May 8, 2:44 AM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 31 min |
| May 8, 2:59 AM CDT | Severe Thunderstorm Warning | OUN | Coal | 31 min |
| May 8, 3:12 AM CDT | Tornado Warning | OUN | Marshall | 48 min |
| May 8, 3:26 AM CDT | Severe Thunderstorm Warning | OUN | Johnston | 49 min |
| May 8, 3:34 AM CDT | Tornado Warning | OUN | Bryan, Johnston | 26 min |
| May 8, 3:59 AM CDT | Tornado Warning | OUN | Atoka, Johnston | 46 min |
| May 8, 4:10 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 50 min |
| May 8, 4:22 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 38 min |
| May 8, 4:32 PM CDT | Tornado Warning | OUN | Grady | 43 min |
| May 8, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 45 min |
| May 8, 4:49 PM CDT | Tornado Warning | OUN | Cleveland, McClain, Oklahoma | 56 min |
| May 8, 5:32 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 43 min |
| May 8, 5:44 PM CDT | Tornado Warning | OUN | Oklahoma | 31 min |
| May 8, 5:51 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 39 min |
| May 8, 5:55 PM CDT | Tornado Warning | OUN | Noble | 50 min |
Nearby
Tornado Warnings in Oklahoma, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.